Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Omaha, NE

June 28, 2017Montgomery County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2017, 5:14 PM CDT for Montgomery County, Page County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2017, 5:14 PM CDT (22:14 UTC)
Expired
Jun 28, 2017, 5:34 PM CDT
In force
20 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 721 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
721 m²/s²
0-3 km storm-relative helicity
852 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:44 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 28, 4:44 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
444 PM CDT Wed Jun 28 2017

.SHORT TERM...(Tonight through Saturday)
Issued at 444 PM CDT Wed Jun 28 2017

Nose of mid-level jet streak moving across Nebraska
evident on recent water vapor loop. Theta-e axis runs
from Des Moines to Concordia. Isolated severe storms developed
rapidly in southwest Iowa where SBCAPES 3500-4000 J/kg and bulk
shear values 50kts.

A tornadic storm is rooted on boundary and continues to push
east. Given little in the way to interrupt inflow and
the storm and given it's developing on the nose of ULJ
jet streak, do not expect it to dissipate.  Additional
development to the southwest of leading storm, along
aforementioned theta-e axis.

Storms expected to continue to persist until mid-evening, then
models build upper level ridge into Nebraska, and that may
supress convection.  Lull will be short-lived, as short wave
advances out of Rockies aft 06 UTC. Cold pool action will
determine how far south surface theta-e activity will push this
evening; however, with approaching wave, likely will see storms
to continue percolating across southern Nebraska and southwest
Iowa fed by peristent isentropic lift.  There may be a brief
lull in activity on Thursday morning due to mesoscale subsidence.

Boundary remains quasi-stationary on Thursday, and more potent
upper level wave moves out into central plains.  Deterministic
and ensembles all develop storms along lingering boundary and
additional developing expected along psuedo warm front
across northern NE. H5 westerlies and H8 southwesterlies will
allow storms to persist into the overnight. Expect storms
to diminish Friday morning, with a reprieve lasting into
Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 444 PM CDT Wed Jun 28 2017

Bulk of weekend looks dry, though moist southerly flow
and warm temperatures will allow for isolated diurnal convection.
MCS development late Sunday into Monday, will be the next
possible threat of severe weather. GEFS developing weak upper
level ridging over the area late Monday, though a few members
also showing an undercutting trough. Due to mixed signal,
cannot get too bullish on PoPs at this time. Due to increased
H5 ridging, temperatures rising a little above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM CDT Wed Jun 28 2017

VFR ceilings and visibilities are forecast at KOFK, KOMA, and
KLNK. Surface cold front extending from western MN to south
central Nebraska at 17Z will move southeast during the forecast
period. Thunderstorms are forecast after 21Z along and south of
the front. VCTS was added to the KOMA and KLNK TAFS after 23Z.
Winds will shift after cold front passage to the northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...Smith
Hazardous weather outlook, Jun 28, 5:06 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
506 PM CDT Wed Jun 28 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
506 PM CDT Wed Jun 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

Severe thunderstorms with tornadoes are possible along and
south of line from Red Oak Iowa to Beatrice Nebraska. Large hail,
up to grapefruit sized, and damaging winds are possible. Strong
instability and directional shear will sustain storms. The
axis of severe storms capable of producing tornadoes will shift
south as the the evening progresses. Additional thunderstorms,
some severe, will be possible overnight.  The main threat from
these storms will be large hail, damaging winds and heavy
rainfall that may produce flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

Additional chances for severe thunderstorms will come Thursday
afternoon and evening along a front meandering across the outlook
area. Large hail and damaging winds will be the main threat with
storms. Training storms may lead to flooding and flash flooding.

Thunderstorm chances continue Sunday through Monday night in
association with upper level weather system moving across the
region.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is needed this evening.

In the hours before

Local storm report, Jun 28, 4:01 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          ENE SIDNEY              40.75N 95.64W
06/28/2017                   FREMONT            IA   TRAINED SPOTTER

&&

SFORTIN
Local storm report, Jun 28, 4:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          4 WSW YORKTOWN          40.71N 95.23W
06/28/2017                   PAGE               IA   TRAINED SPOTTER

            STOVE PIPE TORNADO ON GROUND, LASTED 5 MIN.

&&

SFORTIN
Local storm report, Jun 28, 4:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NW YORKTOWN           40.79N 95.22W
06/28/2017  E2.50 INCH       PAGE               IA   EMERGENCY MNGR

&&

SFORTIN
Local storm report, Jun 28, 4:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
455 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 N SHENANDOAH          40.79N 95.37W
06/28/2017  E3.00 INCH       PAGE               IA   BROADCAST MEDIA

            A MIXTURE OF BASEBALL AND TEA CUP SIZED HAIL

&&

SFORTIN
Local storm report, Jun 28, 5:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TORNADO          BRADDYVILLE             40.58N 95.04W
06/28/2017                   NODAWAY            IA   NWS EMPLOYEE

            RELAYED REPORT FROM LAW ENFORCEMENT

&&

SFORTIN
Local storm report, Jun 28, 5:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             HAMBURG                 40.61N 95.65W
06/28/2017  M1.00 INCH       FREMONT            IA   TRAINED SPOTTER

            HEAVY RAIN

&&

J-E.KLISH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:38 PM CDTSpecial Weather StatementOAXKnox52 min
Jun 27, 10:52 PM CDTSpecial Weather StatementOAXAntelope, Boone23 min
Jun 27, 11:06 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone24 min
Jun 27, 11:28 PM CDTSpecial Weather StatementOAXMadison, Platte47 min
Jun 27, 11:46 PM CDTSpecial Weather StatementOAXPlatte29 min
Jun 28, 12:17 AM CDTSpecial Weather StatementOAXButler, Seward28 min
Jun 28, 12:29 AM CDTSpecial Weather StatementOAXColfax31 min
Jun 28, 12:35 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward25 min
Jun 28, 1:01 AM CDTSpecial Weather StatementOAXCass, Douglas, Sarpy, Washington29 min
Jun 28, 2:41 AM CDTSpecial Weather StatementOAXGage34 min
Jun 28, 3:18 AM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Sarpy27 min
Jun 28, 3:42 AM CDTSpecial Weather StatementOAXOtoe33 min
Jun 28, 4:29 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe31 min
Jun 28, 5:05 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha40 min
Jun 28, 4:10 AM CDTSpecial Weather StatementOAXPage50 min
Jun 28, 3:17 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page43 min
Jun 28, 3:41 PM CDTTornado WarningOAXFremont, Page34 min
Jun 28, 4:14 PM CDTTornado WarningOAXPage31 min
Jun 28, 4:24 PM CDTSevere Thunderstorm WarningOAXFremont, Page36 min
Jun 28, 4:44 PM CDTSevere Thunderstorm WarningOAXPage31 min
Jun 28, 5:09 PM CDTSevere Thunderstorm WarningOAXFremont, Page39 min
Jun 28, 5:37 PM CDTSevere Thunderstorm WarningOAXPage25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.